Revlimid, a blood cancer drug made by Celgene Corp., has been associated with <"https://www.yourlawyer.com/topics/overview/stevens_johnson_syndrome">Stevens-Johnson Syndrome and <"https://www.yourlawyer.com/topics/overview/toxic_epidermal_necrolysis">toxic epidermal necrolysis, serious and potentially fatal skin disorders. A spokesperson for Celgene told The Wall Street Journal that itÂ is likely the label for Revlimid would be updated in the future to include reports of the skin reactions.
Revlimid was the first of Celgene’s new class of oral cancer drugs called IMiDs (immunomodulatory drug). IMiDs modify or regulate the functioning of the immune system.Â Revlimid was approved in December 2005 to treat a bone-marrow disorder known as myelodysplastic syndromes and later approved for multiple myeloma, a type of blood cancer.
According to a newsletter posted on the Food & Drug Administration (FDA) website, the agency has received 14 reports Stevens-Johnson syndrome or toxic epidermal necrolysis through January 2008. The agency said it received three reports of deaths in patients with the skin conditions, though in one case the cause of death was listed as the progression of a type of blood cancer.
The agency said eight of the patients had reported either taking or previously being on other drugs that could have also caused the skin reactions. However, the FDA said in at least two cases it appeared that Revlimid played a role in the development of the skin reactions.
Stevens-Johnson Syndrome is a hypersensitivity complex affecting the skin and the mucous membrane.Â The disorder causes blistering of mucous membranes, typically in the mouth, eyes, and vagina, and patchy areas of rash.Â Toxic epidermal necrolysis presents with a similar blistering of mucous membranes. However, in addition to blistering, the entire epidermis peels off in sheets from large areas of the body. Both disorders can be life threatening.
Information about Stevens-Johnson Syndrome and Toxic epidermal necrolysis is currently not included on the Revlimid label.Â The FDA said doctors need to be aware of the possibility that Revlimid could cause serious skin reactions, and said the drug should be discontinued if a skin rash appears.